Alabama, 2022

Hail and Damaging Winds in Alabama, April 17, 2022

April 17, 2022 · NWS MOB · 13 events in 3 counties and zones

A very moist and unstable environment developed ahead of an approaching cold front. As this front entered the area during the evening hours, it triggered severe thunderstorms that produced tornadoes, large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A very moist and unstable environment developed ahead of an approaching cold front. As this front entered the area during the evening hours, it triggered severe thunderstorms that produced tornadoes, large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 17, 5:15 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 17, 5:15 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
615 PM CDT Sun Apr 17 2022

.AVIATION...
00Z issuance...Upper level MVFR to VFR conditions with local low
MVFR to IFR conditions in locally heavy rain were noted across
the forecast area at 23z. These local drops will continue in the
eastward moving convection through the evening. Additional strong
thunderstorms will move over the forecast area from the west in
the overnight hours ahead of an approaching cold front, bringing
local drops to low end MVFR/IFR in locally heavy rains. Southerly
winds around 10 knots will shift to northwesterly around 10 knots
after 08z as the cold front moves across inland southeast
Mississippi to southwest Alabama and the western Florida
Panhandle.
/16

&&

.PREV DISCUSSION... /issued 403 PM CDT Sun Apr 17 2022/

NEAR TERM UPDATE /Now Through Monday/...An upper-level trough,
located over New England will continue to lift northeast. Another
larger trough, currently over the north-central US, will take on a
negative tilt as it digs southeastward during the period. Out
ahead of the large trough, a pronounced lead shortwave trough is
currently approaching the ArkLaTex region. This shortwave will
continue to quickly move off to the east, passing over our region
by early Monday morning. At the surface, a stationary frontal
boundary, located over our northern counties, will slowly lift to
the north during the day today. In response to the lead shortwave
trough, a low looks to develop along the stationary boundary over
Mississippi and quickly push to the northeast. As it does so, it
will effectively lift the boundary north and allow for a cold
front to sweep through the region by Monday morning.

Current analysis shows that showers and thunderstorms have moved
into southeast Alabama in response to a weak shortwave impulse
moving within diffluent northwesterly flow aloft. Over our region,
deep-layer moisture is currently in place across the region, with
PWATs estimated to be around 1.4 to 1.7 inches. 12z soundings from
KLIX and KJAN do show the presence of a dry layer between 700 and
500mb, which, with northwesterly flow aloft, has likely advected
into the local area. With the dry layer in place and decent lapse
rates, MLCAPEs have increased to 1500 to 2000 J/kg. DCAPEs across
the region have also increased to 700 to 900 J/kg, with 900 to 1100
J/kg located upstream in western Mississippi and eastern Louisiana.
0-6km Bulk Shear values of 40 to 45 kts are also present across the
region, but with 850mb winds only at 15 to 20 kts, 0-1km SRH values
remain low at this time, at approximately 50 to 100 m2/s2.

By the early evening hours, another area of differential divergence
will move into our region as the lead shortwave approaches from the
northwest. With the current PWAT and CAPE values in place, there
will likely be an uptick in shower and thunderstorm activity through
the afternoon. Decent shear values and high DCAPE values also
suggest that some storms can become strong to severe by producing
damaging winds of up to 60 mph and large hail (quarter-sized or
greater). By the evening, models continue to suggest the development
of a weak 25 to 30 kt low level jet. If this were to occur, this
could be just enough to bring some curvature to the hodographs,
which in turn may lead to an increase of 0-1km SRH values to the 100
to 150 m2/s2 range. Therefore, one or two brief tornadoes cannot be
ruled out this evening. Heavy rainfall will also be possible in some
of the heavier storms. If storms set up and train across the same
regions, this could lead to localized flash flooding, especially for
urban and low-lying areas.

By late evening into early Monday morning, the cold front will
approach the region. Some showers and a few thunderstorms will be
possible as it passes through, however, PWATs will have decreased to
1.2 to 1.4 inches and instability values will have dropped off due
to the combination of the loss of daytime heating and previous storm
activity. Therefore, by this point, expect the threat of severe
weather to have decreased. The front pushes through the area by mid
morning, giving way to cooler and drier conditions. Lows tonight
will be in the 60s across the area. Highs on Monday will remain in
the 70s. /96

SHORT TERM /Monday night Through Wednesday night/...A
negatively tilted upper trof over the eastern states into the
Bahamas moves off into the western Atlantic through Tuesday night
while a large surface ridge builds from the central states into
the eastern states. This pattern promotes a deep layer northerly
flow over the forecast area through Tuesday along with dry
conditions.  The surface ridge becomes oriented over the eastern
states into the western Atlantic Wednesday into Wednesday night as
another upper trof progresses across the northern Plains to the
Great Lakes region. This allows for a southerly/southeasterly
flow to develop but the return of moisture to the area is not
expected to be sufficient to support pops and have continued with
a dry forecast through the remainder of the period. Lows Monday
night and Tuesday night range from the mid 40s to the lower/mid
50s at the coast. Milder overnight temperatures follow for
Wednesday night when lows range from the mid 50s inland to the
lower 60s near the coast. Highs on Tuesday range from around 70
well inland to the mid 70s closer to the coast, then Wednesday
will be warmer with highs 75 to 80. A low risk of rip currents is
expected through the period. /29

EXTENDED TERM /Thursday Through Sunday/...An upper ridge builds
over the southeastern states through Friday and phases with
another upper ridge which progresses across the central states
into the eastern states. This results in a large upper ridge
pattern over the eastern states which persists through Saturday
then begins to move off into the western Atlantic on Sunday as a
large upper trof advances across the central states. A surface
ridge remains in place over the southeastern states through
Saturday then weakens on Sunday as a cold front approaches from
the west. Subsidence associated with the upper ridge building over
the region will favor dry conditions continuing over the forecast
area through Saturday. As the upper ridge begins to move off to
the east on Sunday, abating subsidence allows for improving deep
layer moisture mainly over the western portion of the area and
will have slight chance pops return to the western portion of the
area by Sunday afternoon. /29

MARINE...A light to occasionally moderate south to southwesterly
flow tonight will become a moderate northerly flow by Monday morning
in the wake of a cold front. Strong flow will then develop Monday
night, along with building seas. Therefore, a Small Craft Advisory
will likely be needed from Monday night through Tuesday afternoon.
Moderate to at times strong east to southeasterly flow is
anticipated through midweek. /96

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Apr 17, 1:05 PM CST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
205 PM CDT Sun Apr 17 2022

ALZ261-263-171945-
Mobile Central AL-Mobile Inland AL-
205 PM CDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of central Mobile
County through 245 PM CDT...

At 204 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles southwest of Chunchula, or 12 miles west
of Saraland, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Downtown Mobile, Prichard, Saraland, Chickasaw, Satsuma, Creola,
Chunchula, Axis, Semmes, I65 And I165, I65 And AL 158 and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3082 8837 3095 8836 3096 8800 3090 8797
      3087 8799 3085 8796 3083 8796 3076 8802
      3072 8801 3075 8800 3075 8799 3071 8801
      3074 8803 3071 8802 3069 8803 3075 8804
      3074 8805 3069 8804 3067 8805
TIME...MOT...LOC 1904Z 275DEG 18KT 3087 8827

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Apr 17, 2:19 PM CST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
319 PM CDT Sun Apr 17 2022

FLZ203-205-172100-
Okaloosa Inland FL-Santa Rosa Inland FL-
319 PM CDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of southwestern
Okaloosa and east central Santa Rosa Counties through 400 PM CDT...

At 318 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 13 miles southwest of Baker, or 14 miles
northwest of Wright, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Okaloosa and east central Santa Rosa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3057 8692 3060 8694 3060 8698 3061 8700
      3077 8687 3069 8660 3061 8654 3049 8662
      3048 8665 3048 8670
TIME...MOT...LOC 2018Z 295DEG 13KT 3062 8678

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Apr 17, 2:57 PM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
357 PM CDT Sun Apr 17 2022

FLZ205-206-172145-
Okaloosa Inland FL-Okaloosa Coastal FL-
357 PM CDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of southern Okaloosa
County through 445 PM CDT...

At 356 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles north of Wright, moving southeast at 15
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Ocean City, Lake Lorraine and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3038 8651 3046 8659 3043 8660 3042 8659
      3040 8659 3039 8653 3039 8658 3051 8676
      3067 8666 3060 8639 3045 8639 3045 8642
      3040 8642 3040 8639 3038 8640
TIME...MOT...LOC 2056Z 295DEG 13KT 3057 8664

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Apr 17, 4:11 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
511 PM CDT Sun Apr 17 2022

ALZ263-172300-
Mobile Central AL-
511 PM CDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of central Mobile
County through 600 PM CDT...

At 510 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Mobile Regional Airport, or 5 miles west of
Midtown Mobile, moving southeast at 10 mph.

HAZARD...Winds up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Tillmans Corner, I10 And I65 and
Mobile Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3052 8813 3066 8831 3075 8825 3072 8804
      3070 8804 3071 8802 3069 8803 3070 8801
      3069 8802 3069 8801 3067 8803 3068 8804
      3065 8803 3066 8805 3064 8806 3061 8805
      3057 8809 3052 8809
TIME...MOT...LOC 2210Z 296DEG 12KT 3066 8821

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

The radar

The Mobile radar (KMOB), 88 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Monroe

When
April 17, 6:48 PM CST to 6:50 PM CST
Where
Monroe County, 4.92 mi ESE of Little River
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.280, -87.640

Hail, Monroe

When
April 17, 7:08 PM CST to 7:10 PM CST
Where
Monroe County, Uriah
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.300, -87.500

Hail, Monroe

When
April 17, 7:08 PM CST to 7:10 PM CST
Where
Monroe County, Uriah
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
31.300, -87.500

Hail, Monroe

When
April 17, 7:10 PM CST to 7:12 PM CST
Where
Monroe County, 4 mi WSW of Uriah
Measured
1.75 in hail
Reported by
County Official
Coordinates
31.278, -87.563

Thunderstorm Wind, Mobile

When
April 17, 9:09 PM CST to 9:11 PM CST
Where
Mobile County, Theodore
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
30.550, -88.170

High winds caused power outages near Theodore High School.

Thunderstorm Wind, Baldwin

When
April 17, 9:18 PM CST to 9:20 PM CST
Where
Baldwin County, Bay Minette
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
30.880, -87.780

High winds downed trees and power lines.

Thunderstorm Wind, Baldwin

When
April 17, 9:22 PM CST to 9:24 PM CST
Where
Baldwin County, Montrose
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
30.570, -87.900

Measured by a handheld instrument.

Thunderstorm Wind, Baldwin

When
April 17, 9:25 PM CST to 9:27 PM CST
Where
Baldwin County, Fairhope
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.520, -87.900

High winds damaged a shed and fence and blew a large trampoline against a house.

Thunderstorm Wind, Baldwin

When
April 17, 9:26 PM CST to 9:28 PM CST
Where
Baldwin County, Fairhope
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.520, -87.900

High winds downed a tree on CR 34 west of Highway 181.

Thunderstorm Wind, Baldwin

When
April 17, 9:35 PM CST to 9:37 PM CST
Where
Baldwin County, 6.66 mi NNW of Taylors Camp
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.690, -87.590

High winds downed trees along a one mile stretch of CR 64 south of Gateswood.

Thunderstorm Wind, Baldwin

When
April 17, 9:35 PM CST to 9:37 PM CST
Where
Baldwin County, Robertsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.550, -87.720

High winds downed power lines with power outages along CR 71.

Thunderstorm Wind, Baldwin

When
April 17, 9:35 PM CST to 9:37 PM CST
Where
Baldwin County, Robertsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.550, -87.720

High winds downed trees on CR 87 and Ponderosa Farms road.

Thunderstorm Wind, Baldwin

When
April 17, 9:38 PM CST to 9:40 PM CST
Where
Baldwin County, 3 mi ESE of Robertsdale
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.533, -87.673

Public relayed pictures of numerous snapped trees, a destroyed shed and a blown over car port. The winds were estimated to be 90 to 100 mph based off of damage indicators.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024913, 1024914, 1024915, 1024916, 1025134, 1025135, 1025137, 1025139, 1025140, 1025141, 1025143, 1025144, 1025145.